Missouri, 2020

Flooding in Missouri, January 17 to 18, 2020

January 17 to 18, 2020 · NWS SGF · 8 events in 8 counties and zones

Southwest flow aloft brought several upper level disturbances to the region which interacted with a cold air mass to produce periods of rain and freezing rain from the evening of the 16th to the early morning of the 18th. Widespread precipitation accumulations of one to two inches on top of saturated grounds from the previous week led to flooding of many low water crossings and several state…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Southwest flow aloft brought several upper level disturbances to the region which interacted with a cold air mass to produce periods of rain and freezing rain from the evening of the 16th to the early morning of the 18th. Widespread precipitation accumulations of one to two inches on top of saturated grounds from the previous week led to flooding of many low water crossings and several state highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 17, 3:22 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 17, 3:22 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
322 PM CST Fri Jan 17 2020

.SHORT TERM...(This evening through Saturday)
Issued at 122 PM CST Fri Jan 17 2020

Upper level short wave energy will continue to track east across
the central Plains this evening with the trough axis reaching the
KS/MO line around 12Z. Meanwhile, a broad area of surface low
pressure will track east from Kansas and Nebraska and consolidate
across eastern Iowa by 12Z. A surface cold front will trail the
low and will move into western Missouri during the predawn hours.

Ahead of the front and upper level trough, we will continue to see
areas of precipitation shift east and northeast across
southeastern Kansas and the Missouri Ozarks. The key will be the
surface freezing (and wet-bulb zero) line. Given that a strong
warm nose is in place, these surface demarcations will separate
rain and freezing rain potential.

The HREF mean temperatures continue to have a good beat on short
term temperatures. We have followed it fairly closely through much
of tonight with some short term tweaks for current observations.
This will keep the prospects going for freezing rain across the
eastern Ozarks and portions of the Ozark Plateau east of Highway
65 this afternoon. Additional ice accumulations up to a tenth of
an inch will be possible mainly on elevated surfaces.

The Winter Weather Advisory will remain in effect east of an
Osceola to Cassville line until 6 PM. It is possible that the
western extent of this advisory gets chopped a bit early if
temperatures can come up another degree or two before 6 PM. It is
also possible that the eastern portion of the advisory gets
extended a few hours if freezing temperatures hold on a bit
longer.

While roads have largely been wet this afternoon, the potential
remains for a few slick spots as the sun angle starts getting
lower. This would especially be true for bridges and overpasses.
Otherwise, the main impacts from this storm system will continue
to be ice accretion on elevated surfaces such as trees and
powerlines. The potential remains for isolated power outages given
brisk southeast winds and the ice accumulation.

The good news is that temperatures will warm throughout most of
the night as warm air advection increases ahead of that cold
front. Many locations will actually warm above the 40 degree mark
for a time. This will make rain the predominant precipitation
type everywhere as we get towards later this evening.

We will need to watch for flooding potential tonight with the
ground across much of the region completely saturated. We are
getting indications of at least a few low water crossings
beginning to flood. The Flood Watch will remain in effect
overnight.

Precipitation will then end from west to east across the Ozarks
late tonight and Saturday morning. We held onto rain chances a bit
longer than most operational models over central Missouri and the
eastern Ozarks to account for the passing short wave energy. We
should then see a fairly quick clearing trend as that trough
accelerates and pivots towards the Ohio Valley by afternoon.

Highs on Saturday are a tough call with a fairly big model spread.
Given the morning clouds and cold advection throughout the day, we
have gone slightly below the model consensus mean. Highs will
struggle to reach the 40 degree mark over much of central
Missouri. Areas of far southern Missouri may manage to reach the
lower 40s. Brisk and gusty northwest winds will keep conditions
blustery.

.LONG TERM...(Saturday Night through Friday)
Issued at 122 PM CST Fri Jan 17 2020

By Saturday night...both the upper level and surface will have
exited the area allowing a cold Canadian air mass to drop
southward into the area. Coldest temperatures for the forecast
period look to occur on Sunday and Monday. Wind chill temperatures
Sunday night into Monday will be in the zero to ten above range.

An upper level ridge begins to amplify on the West Coast over the
weekend and begins move into the Central Plains by Tuesday. This
will have the affect pushing the surface low eastward...allowing
warmer air and moisture to begin advecting northward once again.
By Tuesday afternoon...temperatures should once again warm to near
seasonal levels. Highs during the mid week period should generally
range from the upper 30s to mid 40s with overnight lows in the
upper 20s to mid 30s.

By late week...another upper level system begins to approach the
region bringing the next chance for measurable rainfall. Right
now...the temperature pattern is such that the precipitation looks
to be rain...but cannot rule a little snow or wintry mix during
the overnight hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1106 AM CST Fri Jan 17 2020

A mix of freezing rain and rain will change to all rain by late
afternoon at Springfield and Branson. Joplin will see all rain
this afternoon. Meanwhile, ceilings will drop into the IFR
category throughout the afternoon.

IFR is then expected for most of the evening with rain continuing.
Ceilings should then rise to MVFR late tonight as precipitation
begins to end.

Surface winds will remain brisk and gusty from the southeast
today. Winds will then slowly veer to the southwest and then west
tonight. Meanwhile, low level wind shear conditions will continue
through much of tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ055>058-066>071-077>083-
     088>098-101>106.

     Winter Weather Advisory until 6 PM CST this evening for
     MOZ055>058-067>071-078>083-089>092-094>098-102>106.

KS...Flood Watch through late tonight for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Gaede
AVIATION...Schaumann
Hazardous weather outlook, Jan 17, 12:49 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1249 PM CST Fri Jan 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1249 PM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited sleet risk.

DISCUSSION...

Freezing rain will continue to slowly change over to rain from
west to east across the outlook area into early this evening. A
few pockets of sleet are also possible mainly across the eastern
Ozarks.

Storm total ice amounts from a thin glaze to two tenths of an inch
are expected, with isolated amounts up to around a quarter of an
inch. The highest amounts this afternoon and early this evening
will be east of the Highway 65 corridor. Most of the ice
accumulation will occur on elevated surfaces. Untreated roads may
be slick in spots, especially bridges and overpasses.

Brisk and gusty south to southeast winds can also be expected
into tonight with gusts over 30 mph. The wind in combination with
the ice could lead to isolated power outages mainly east of the
Highway 65 corridor.

Storm total liquid precipitation ranging from roughly an inch to
an inch and a half are expected across the entire region. This
may lead to the flooding of creeks, streams, and low water
crossings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Brisk west to northwest winds are expected on Saturday with gusts
over 30 mph.

Wind chill values in the single digits are expected during the
late night and early morning hours from Saturday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Jan 17, 1:46 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FREEZING RAIN    1 SE REPUBLIC           37.11N 93.47W
01/17/2020  M0.10 INCH       GREENE             MO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS A FLAT ICE
            ACCUMULATION OF 0.1 INCHES.

&&

CKR
Local storm report, Jan 17, 2:39 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FREEZING RAIN    1 SSE FREMONT HILLS     37.05N 93.24W
01/17/2020  E0.10 INCH       CHRISTIAN          MO   FIRE DEPT/RESCUE

            APPROXIMATELY 0.1 INCHES OF ICE ACCRETION ON
            ELEVATED SURFACES. OZARK FIRE REPORTED A
            TREE LIMB HAD FALLEN ONTO A POWER LINE ON
            SKYVIEW DRIVE IN THE HWY 65 AND HWY CC AREA
            OF OZARK, MO. TEMPERATURE IS PRESENTLY 33
            DEGREES.

&&

CKR
Local storm report, Jan 17, 2:53 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FREEZING RAIN    3 NNE NORTHVIEW         37.32N 92.98W
01/17/2020  M0.25 INCH       WEBSTER            MO   CO-OP OBSERVER

            UPDATE TO PREVIOUS FREEZING RAIN REPORT FROM
            3 NNE NORTHVIEW. PICTURE FROM MARSHFIELD
            COOP OBSERVER OF 0.10 INCHES OF RADIAL ICE
            ON A TREE LIMB AND 0.25 INCHES OF FLAT ICE
            ON ELEVATED FENCE POST.

&&

CKR
Local storm report, Jan 17, 4:06 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FREEZING RAIN    AVA                     36.95N 92.66W
01/17/2020  M0.10 INCH       DOUGLAS            MO   AMATEUR RADIO

            RADIAL ICE ACCRETION OF 0.1 INCHES ON TREES
            AND POWERLINES IN AVA. THIS CONVERTS TO A
            FLAT ICE ACCUMULATION OF APPROXIMATELY 0.25
            INCHES.

&&

CKR
Local storm report, Jan 17, 4:11 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            1 NE NEMO               37.89N 93.25W
01/17/2020                   HICKORY            MO   DEPT OF HIGHWAYS

            HIGHWAY D AT CRANE CREEK LOW WATER CROSSING
            IS CLOSED DUE TO FLOODING.

&&

CKR
Local storm report, Jan 17, 4:26 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FREEZING RAIN    NORWOOD                 37.11N 92.41W
01/17/2020  E0.30 INCH       WRIGHT             MO   LAW ENFORCEMENT

            0.3 INCHES OF ICE ACCRETION ON TREES IN
            NORWOOD. CURRENT CONDITIONS ARE RAIN AND 32
            DEGREE TEMPERATURES WITH ROADWAYS CURRENTLY
            WET.

&&

CKR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Douglas

When
January 17, 4:31 PM CST to 10:00 PM CST
Where
Douglas County, 1.49 mi SSE of Rippee to 1.34 mi SSE of Rippee
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.850, -92.460

Water was reported over the road on Highway OO at Bryant Creek making it impassable.

Flood, Morgan

When
January 17, 10:47 PM CST to January 18, 4:00 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.04 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

State Highway BB was closed due to high water at Gabriel Creek.

Flood, Greene

When
January 17, 11:18 PM CST to January 18, 5:00 AM CST
Where
Greene County, 0.88 mi NE of Cody to 0.55 mi ENE of Cody
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.130, -93.110

As much as two feet of water was reported flowing over Farm Road 174 two blocks east of the Rogersville High School closing the road to traffic.

Flood, Webster

When
January 18, 1:02 AM CST to 7:00 AM CST
Where
Webster County, 1.51 mi ENE of North View Hill to 1.41 mi E of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.305, -92.993

Heavy rainfall closed a section of Greenwood Road where it crosses the Pomme De Terre River for several hours.

Flood, Laclede

When
January 18, 3:05 AM CST to 9:00 AM CST
Where
Laclede County, 0.88 mi NE of Bennett Spgs to 1.26 mi NNE of Bennett Spgs
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.740, -92.860

Excessive rainfall caused Bennett Spring Creek at Bennett Spring State Park to exceed flood stage and close the Park and some roads in and near the park.

Flood, Barry

When
January 18, 3:12 AM CST to 9:00 AM CST
Where
Barry County, 0.89 mi NW of Jenkins to 0.23 mi WNW of Jenkins
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.780, -93.690

Excessive rainfall caused Flat Creek to rise out of its banks near Jenkins closing Farm Road 1215 to traffic.

Flood, Lawrence

When
January 18, 7:27 AM CST to 1:00 PM CST
Where
Lawrence County, 2.98 mi NNE of Stotts City to 3.02 mi NNE of Stotts City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.140, -93.950

Excessive rainfall caused the Spring River to flood a section of Highway 97.

Flood, Benton

When
January 18, 10:58 AM CST
Where
Benton County, 2.34 mi N of Zora to 2.36 mi N of Zora
Cause
Heavy Rain
Reported by
Public
Coordinates
38.314, -93.097

Water was recorded flowing over Highway WW at the Big Buffalo Creek low water crossing via social media. The road was closed from the depth of the water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872121, 872122, 872123, 872124, 872125, 872126, 872127, 872128.